Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 98, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jun 6, 2018, 4:06 PM CDT for Merrick County, Nance County, Polk County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 6, 2018, 4:06 PM CDT (21:06 UTC)
- Expired
- Jun 6, 2018, 4:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Merrick County, NE, Nance County, NE, Polk County, NE
The radar
The Grand Island radar (KUEX), 114 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 3:23 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2519 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 12:50 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Jun 6, 12:50 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service Hastings NE 1250 PM CDT Wed Jun 6 2018 .SHORT TERM...(Today and tonight) Issued at 354 AM CDT Wed Jun 6 2018 Another hot afternoon is expected across the region ahead of a cold front which should bring widespread shower and thunderstorm activity to the local area this evening and overnight. In the meantime...a few light showers from dissipating convection across the high plains to our west is visible on radar imagery this morning...and little more than a few clouds and possibly an isolated sprinkle will be possible with this activity through the morning hours. Later today...temperatures will climb well into the 90s...or about 15 degrees above seasonal norms for early June. With these spiking temperatures...significant instability will build across the local area...on the order of 3-4 J/KG of CAPE...which is more than sufficient for severe thunderstorm development this evening. While shear will be on the meager side this evening...with forcing from the front...expect elevated storms to rapidly develop ahead of the boundary...resulting in mainly elevated storms capable of producing large hail and strong thunderstorm wind gusts. Due to the timing of this front...expect convection to be slow to initiate...likely not getting going until the mid to late evening hours...with the severe threat diminishing during the early morning hours Thursday. Along with the potential for severe storms...widespread rainfall will also be possible across much of the local area...with rainfall totals of an inch or greater possible with the heavier storms. .LONG TERM...(Thursday through Tuesday) Issued at 354 AM CDT Wed Jun 6 2018 Expect the aforementioned frontal boundary to meander across the local area to start the extended periods...with the possibility of additional strong to severe thunderstorms possible Thursday and Friday afternoon/evenings...although the more widespread chances appear to be focused during the Thursday evening/overnight period. Thereafter...ridging should dominate the local area until early next week when an upper level trough swings across the northern plains. This should result in above normal temperatures continuing through the weekend...with a few small chances for thunderstorms...although widespread or severe activity is not anticipated under this pattern. As the upper level ridge then eventually breaks down and retreats into the desert southwest...and a return to more seasonal temperatures is expected for the first half of next week. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday) Issued at 1250 PM CDT Wed Jun 6 2018 VFR conditions expected through the afternoon. Thunderstorms are possible this evening and overnight at both terminals. Winds will be south to southeasterly this evening becoming light and variable as the surface front dips south. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...Billings Wright
Hazardous weather outlook, Jun 6, 3:47 PM CDT, 19 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 347 PM CDT Wed Jun 6 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 072100- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 347 PM CDT Wed Jun 6 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. There is a chance for strong to severe storms this afternoon across eastern sections of the area with a chance for strong wind gusts to 60 to 70 mph and large hail up to ping pong ball size. Additionally thunderstorms are also expected to develop across the High Plains and move eastward into the late evening and overnight hours across the whole area. Strong winds will again the primary threat with some large hail also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe thunderstorms are possible across portions of the local area both Thursday and Friday. There will be additional chances for thunderstorms across the area off and on through the remainder of the forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation may become necessary later this evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings Billings Wright
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.